Tamoxifen and rapid onset of arthritis

  • 1 reply
  • 259 subscribers
  • 274 views

Hi there. Haven’t been on here for some time as just so busy trying to deal with the rollercoaster that is breast cancer treatment…

Diagnosed last September (‘23), single mastectomy in October and nodes clear so prescribed 5 years of tamoxifen. My oncologist has downplayed my side effects as to being arthritis I had already but since starting tamoxifen in December my hip pain got so bad that in March ‘24 I was referred by my GP for an MRI and PET CT of my lumbar spine and pelvis (all physio exercises had made it worse).

I am now having a hip replacement next week as I have no cartilage at all in my right hip and I have been told the left is likely going to need doing at some point soon also. The thing is I have an X-ray from this time last year because of hip niggles at night (apparently a red flag for something potentially serious) which my GP also requested. That showed minimal change to my right hip and nothing at all in my left. I know MRIs show up more changes but surely the X-ray would have shown more arthritic changes than what was called “normal” by the radiographer at the time? 
My question is has anyone else experienced rapid degeneration in their joints requiring surgery after being on tamoxifen? I really feel the joint pain caused by this drug is downplayed or dismissed as it is usually associated with the AI drugs like letrozole. You just have to google it and the internet is full of reports about it. I don’t feel I had a fair informative choice here as I wasn’t told it would be this bad…I have had to stop it due to the surgery but I am likely to not go back on it again as I think my quality of life is more important. I was miserable on it (low mood, insomnia and anxiety) and the side effects coming off it (nearly 7 weeks on) have been awful.

Hats off to those of you who manage to keep going with it!

Many thanks for reading such a long post xx

  • Thank you for the quick response. I agree the oncologists don’t seem to grasp how difficult hormone therapy is. It’s difficult going against the medical profession but the decision is mine to make. Great idea about the patient advocate. Don’t know if they can swing it here but I will try this as my scheduled yearly mammos are useless to me in that none of my three tumours (all small thankfully) or extensive DCIS ((plus the abnormal cells they also commented on in the final pathology) showed up without MRI Iimaging…